Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 14, NWS Grand Rapids, MI

April 22, 201223 counties in Michigan

NWS Grand Rapids, MI issued this freeze warning at Apr 22, 2012, 3:59 PM EDT for 23 counties in Michigan. It took effect at Apr 23, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2012, 3:59 PM EDT (19:59 UTC)
In effect from
Apr 23, 2012, 2:00 AM EDT
Expired
Apr 23, 2012, 8:23 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WWUS73 KGRR 221959
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT SUN APR 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230400-
/O.NEW.KGRR.FZ.W.0014.120423T0600Z-120423T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
359 PM EDT SUN APR 22 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DROP INTO THE UPPER 20S TO LOWER 30S FOR LOWS
   TONIGHT AWAY FROM LAKE MICHIGAN. 

 * TEMPERATURES WILL DROP BELOW FREEZING IN THE LOCALLY COLDER
   SPOTS NORTH OF INTERSTATE 96 BEGINNING AROUND 2 AM. 

 * THE REMAINDER OF THE AREA WILL SEE TEMPERATURES DROP TO AROUND
   FREEZING JUST PRIOR TO DAYBREAK ON MONDAY. 

IMPACTS...

 * THERE WILL BE POTENTIAL DAMAGE TO UNPROTECTED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

NJJ
3 follow-up statements
649 
WWUS73 KGRR 230229
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1029 PM EDT SUN APR 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231030-
/O.CON.KGRR.FZ.W.0014.120423T0600Z-120423T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1029 PM EDT SUN APR 22 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
MONDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DROP INTO THE 29 TO 33 DEGREE RANGE FOR LOWS
   TONIGHT INLAND FROM LAKE MICHIGAN.

 * TEMPERATURES WILL DROP BELOW FREEZING IN THE LOCALLY COLDER
   SPOTS NORTH OF INTERSTATE 96 AND EAST OF U.S. 131 BEGINNING
   AROUND 3 AM AND LASTING UNTIL 9 AM.

 * THE REMAINDER OF THE AREA WILL SEE TEMPERATURES DROP INTO THE
   LOW TO MID 30S JUST PRIOR TO DAYBREAK ON MONDAY.

IMPACTS...

 * THERE WILL BE POTENTIAL DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD.

&&

$$

JK
835 
WWUS73 KGRR 230803
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
403 AM EDT MON APR 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231300-
/O.CON.KGRR.FZ.W.0014.000000T0000Z-120423T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
403 AM EDT MON APR 23 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL BE IN THE 29 TO 33 DEGREE RANGE FOR LOWS THIS
   MORNING INLAND FROM LAKE MICHIGAN.

 * TEMPERATURES WILL DROP BELOW FREEZING IN THE LOCALLY COLDER
   SPOTS NORTH OF INTERSTATE 96 AND EAST OF U.S. 131 LASTING
   UNTIL 9 AM.

 * THE REMAINDER OF THE AREA WILL SEE TEMPERATURES DROP INTO THE
   LOW TO MID 30S JUST PRIOR TO DAYBREAK ON TODAY.

IMPACTS...

 * THERE WILL BE POTENTIAL DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE 
   FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL 
   INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR 
   PROTECT TENDER VEGETATION. ALSO... POTTED PLANTS NORMALLY 
   LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM 
   THE COLD. 

&&

$$

JK
811 
WWUS73 KGRR 231223
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 AM EDT MON APR 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231330-
/O.CAN.KGRR.FZ.W.0014.000000T0000Z-120423T1300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
823 AM EDT MON APR 23 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
FREEZE WARNING. 

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at Apr 22, 3:57 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 22, 3:57 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT SUN APR 22 2012

.SYNOPSIS...
ISSUED AT 355 PM EDT SUN APR 22 2012

A STRONG LOW PRESSURE SYSTEM MOVING SLOWLY NORTH ALONG THE EAST
COAST WILL CONTINUE TO PROVIDE BRISK NORTH WINDS WITH DRY
CONDITIONS THROUGH TUESDAY. IT WILL BE MILDER AND NOT AS WINDY ON
WEDNESDAY BUT OUR NEXT CHANCE OF RAIN WILL ALSO ARRIVE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 355 PM EDT SUN APR 22 2012

ANOTHER FREEZE IS LIKELY TONIGHT ACROSS THE NRN THIRD OF THE CWFA
BUT A WIDESPREAD FREEZE IS MORE MARGINAL FARTHER SOUTH SINCE WINDS
ARE PROGGED TO STAY UP AND THE MOS THREE HOURLY GUIDANCE VALUES
ARE MOSTLY ABOVE FREEZING. HOWEVER AFTER COORD WITH IWX WILL PLAY
IT SAFE AND ISSUE A FREEZE WARNING AREAWIDE. CLEARING SKIES COULD
ALLOW THE BOUNDARY LAYER TO DECOUPLE DESPITE THE DECENT GRADIENT
IN PLACE.

EVEN THOUGH MOSTLY SUNNY SKIES ARE EXPECTED ON MONDAY... IT WILL
NOT BE A PLEASANT DAY WITH STRONG/DRY NNW WINDS GUSTING UP TO
35-40 MPH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 355 PM EDT SUN APR 22 2012

MAIN ITEMS OF INTEREST IN THE LONG TERM WILL BE THE SYSTEM EXPECTED
TO MOVE IN MID-WEEK...FROST/FREEZE POTENTIAL LATE WEEK...AND THEN
ANOTHER SYSTEM EXPECTED TO MOVE IN AT SOME POINT NEXT WEEKEND.

THE UPPER LOW THAT IS CURRENTLY TAKING SHAPE TO OUR SOUTH
TODAY...WILL REMAIN JUST EAST OF THE STATE AT THE BEGINNING OF THE
PERIOD ON TUE. THIS LOW IS EXPECTED TO ACCELERATE OUT OF THE AREA
AS ENERGY ROUNDING THE BASE OF THE LOW HELPS TO LIFT IT OUT. WE WILL
SEE A SLOW MODERATION IN TEMPS. CONDITIONS SHOULD REMAIN DRY WITH
THE UPPER TROUGH AXIS SE OF THE AREA.

PCPN CHCS WILL BE ON THE INCREASE ON WED AND CONTINUE INTO WED NIGHT
ACROSS THE AREA. THIS OCCURS AS WE SEE A STRONG UPPER WAVE AROUND
THE UPPER LOW COMPLEX ACROSS ERN CANADA DROP SE INTO THE AREA. AS
THIS DOES SO...WE WILL SEE A SHORT WAVE MOVE IN FROM THE WEST. THE
ENERGY IS EXPECTED TO PHASE...AND AN EVOLVING SRLY LOW LEVEL FLOW
WILL HELP TO ADVECT MOISTURE NORTH FROM THE GULF OF MEXICO. THERE IS
SOME UNCERTAINTY AS TO HOW QUICK THIS MOVES OUT AFTER SEEING A QUICK
PEEK AT THE NEW EURO KEEPING THE WAVE IN UNTIL THU AFTERNOON. WE
HAVE KEPT THU DRY FOR NOW...AND WILL CONTINUE TO MONITOR.

CANADIAN HIGH PRESSURE WILL BUILD BACK IN HERE THEN FOR THE END OF
THE WEEK. NRLY FLOW WILL BRING NEGATIVE H850 TEMPS C BACK IN ACROSS
THE REGION. THIS WILL BRING DRY WEATHER AND COOL DAYS. THIS LOOKS
LIKE ANOTHER SETUP FOR SOME FROST/FREEZE HEADLINES THU AND FRI
NIGHTS.

THE 12Z GFS AND 00Z EURO WERE IN GOOD AGREEMENT IN KEEPING
CONDITIONS DRY THROUGH SAT AND EVEN INTO SAT NIGHT AS THE UPPER
RIDGE AXIS REMAINED WEST OF THE AREA. NEW EURO HAS GOOD CONTINUITY
WITH REGARD TO THE RIDGE AXIS POSITION...HOWEVER IT IS BRINGING IN
PCPN A BIT QUICKER NOW. WE WILL HOLD OFF ON INTRODUCING RAIN INTO
THE SAT FCST FOR NOW...AND HAVE IT BEGINNING ON SUN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 115 PM EDT SUN APR 22 2012

MAIN ISSUES THAT NEED ATTENTION IN THE TERMINAL FCSTS WILL BE WIND
AND CLOUD TRENDS THROUGH THE PERIOD.

A BAND OF HIGH BASED CU BASED AROUND 6-7K FT IS PRESENT EARLY THIS
AFTERNOON FROM JUST DOWNSTREAM OF SAGINAW BAY...AND EXTENDS TO THE
SRN PORTION OF LAKE MICHIGAN. THIS CU IS LIKELY BEING AIDED BY
MOISTURE COMING IN OFF OF LAKE HURON IN THE NE FLOW COMBINING WITH
A DIURNAL COMPONENT. WE EXPECT THAT THIS WILL DISSIPATE AROUND OR
SHORTLY AFTER SUNSET.

WINDS ARE GUSTING UP TO AROUND 25 KNOTS OR SO THIS AFTERNOON FROM
THE NE. THIS CAN BE EXPECTED TO CONTINUE THROUGH SUNSET ALSO...
BEFORE DIMINISHING. A WIND OF 5 TO 9 KNOTS IS EXPECTED TO REMAIN
UP OUT OF THE NORTH OVERNIGHT. WINDS WILL GET GUSTY ONCE AGAIN ON
MON AFTER 14-15Z AS DIURNAL MIXING TAKES PLACE. WINDS WILL BE A
LITTLE STRONGER ON MON WITH WIND GUSTS OF 30 KNOTS LIKELY. DIURNAL
CUMULUS DEVELOPMENT SHOULD BE LESS ON MON WITHOUT A FLOW DIRECTLY
OFF THE LAKES.

&&

.MARINE...
ISSUED AT 355 PM EDT SUN APR 22 2012

DECIDED TO GO WITH A GALE WATCH FOR MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON AS THE DEEP EAST COAST LOW BEGINS DRIFTING NWWD
TOWARD THE VICINITY OF LK ONTARIO. THE TIGHTER PRESSURE GRADIENT
ON THE BACK SIDE OF THE LOW WILL BE IMPACTING ERN LK MI DURING
THIS TIME.

A SMALL CRAFT ADVISORY CONTINUES NORTH OF WHITEHALL WHERE NORTH
WINDS OF 25-30 KNOTS ARE CURRENTLY IMPACTING BIG AND LITTLE SABLE
POINTS.

&&

.HYDROLOGY...
ISSUED AT 355 PM EDT SUN APR 22 2012

NO HYDROLOGY CONCERNS. ALL RIVERS ARE BELOW BANKFULL AND DRY WEATHER
IS FORECAST THROUGH TUESDAY. QPF FOR MID WEEK LOOKS TO BE UNDER
ONE HALF INCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING FROM 2 AM TO 9 AM EDT MONDAY FOR MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON FOR
     LMZ844>849.

     SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR LMZ848-849.

&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Apr 22, 5:26 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 AM EDT SUN APR 22 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
526 AM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE EXPECTED AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-230930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
526 AM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH GALES TO 35 KNOTS ARE POSSIBLE MONDAY.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:07 AM EDTSmall Craft AdvisoryGRR30 hr
Apr 22, 4:04 PM EDTGale WatchGRR12 hr

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.